Georgia, 2005

Tornadoes and Hail in Georgia, December 28, 2005

December 28, 2005 · NWS FFC · 66 events in 36 counties and zones

53 hail, 5 tornado, 4 funnel cloud, 3 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.9 million
Crop damage
None recorded
Events
66

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 28, 9:30 AM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 28, 9:30 AM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 AM EST WED DEC 28 2005

.UPDATE...
CURRENT LINE OF CONVECTION MOVING ACROSS NORTH AND WEST CENTRAL
GEORGIA. BY NOON IT SHOULD BE ALONG A LINE FROM AHN TO CSG. BEHIND
THIS LINE THE ATMOSPHERE IS WARMING UP AND ALSO DESTABILIZING A BIT.
THE COLD FRONT IS FROM LOW PRESSURE OVER IL TO WRN TN TO SWRN LA.
DEW POINTS AHEAD OF THE FRONT ARE IN THE MID 50S AND THESE WILL
SPREAD OVER MOST OF THE CWA THIS AFTERNOON. TEMPS ACROSS AL ALREADY
IN THE UPPER 50S TO NEAR 60. WILL THEREFORE RAISE MAX TEMPS TO THE
LOW 60S WEST AND SOUTH...AND MID TO UPPER 50S NORTHEAST. WILL DROP
POPS TO 40 BEHIND THE LINE OF CONVECTION AND WITH THE ATMOSPHERE
DESTABILIZING WILL KEEP THE MENTION OF THUNDER IN THE FORECAST FOR
THIS AFTERNOON.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17
Hazardous weather outlook, Dec 28, 7:00 AM EST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
700 AM EST WED DEC 28 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
700 AM EST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE CENTRAL GEORGIA THIS
AFTERNOON AND EVENING...

.SYNOPSIS...
A COLD FRONT WILL PUSH THROUGH NORTHWEST GEORGIA THIS EVENING...AND
THROUGH CENTRAL GEORGIA AROUND MIDNIGHT. SOUTHERLY WINDS WILL BRING
INCREASING MOISTURE ACROSS NORTH AND CENTRAL GEORGIA TODAY.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS WILL BE LIGHTNING ALONG WITH DAMAGING WINDS.

.DISCUSSION...MOISTURE WILL CONTINUE TO INCREASE ACROSS NORTH AND
CENTRAL GEORGIA TODAY. THIS WILL HELP TO DESTABILIZE THE AIR OVER
GEORGIA TODAY. LIFTED INDEX VALUES SHOULD RANGE FROM MINUS 2 TO
MINUS 4 THIS AFTERNOON WITH CAPES AROUND 1000. THE MOST FAVORED AREA
FOR THUNDERSTORM DEVELOPMENT SHOULD BE FROM ATLANTA TO ATHENS AND
SOUTH. ISOLATED THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS.

.SPOTTER ACTIVATION STATEMENT...
SPOTTERS SHOULD MONITOR WEATHER INFORMATION TODAY FOR POSSIBLE
ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS
WEATHER IS EXPECTED.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Dec 28, 10:25 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1025 AM EST WED DEC 28 2005

GAZ025-027-036-281600-

1025 AM EST WED DEC 28 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN CLARKE...MADISON
AND JACKSON COUNTIES UNTIL 1100 AM EST...

AT 1018 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF ARCADE...MOVING NORTHEAST AT 55
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CLARKE...MADISON AND JACKSON COUNTIES. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN
OR MOVE OUT OF THESE COUNTIES BY 1100 AM EST.
Special weather statement, Dec 28, 10:25 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1025 AM EST WED DEC 28 2005

GAZ025-027-036-281600-
1025 AM EST WED DEC 28 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN CLARKE...MADISON
AND JACKSON COUNTIES UNTIL 1100 AM EST...

AT 1018 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF ARCADE...MOVING NORTHEAST AT 55
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CLARKE...MADISON AND JACKSON COUNTIES. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN
OR MOVE OUT OF THESE COUNTIES BY 1100 AM EST.
Special weather statement, Dec 28, 10:29 AM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1029 AM EST WED DEC 28 2005

GAZ067-068-281600-

1029 AM EST WED DEC 28 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN PIKE AND MERIWETHER
COUNTIES UNTIL 1100 AM EST...

AT 1024 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DURAND...MOVING NORTHEAST AT 50 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PIKE AND MERIWETHER COUNTIES. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR
MOVE OUT OF THESE COUNTIES BY 1100 AM EST.
Special weather statement, Dec 28, 10:58 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1058 AM EST WED DEC 28 2005

GAZ027-036-281630-

1058 AM EST WED DEC 28 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL IN CLARKE AND MADISON
COUNTIES UNTIL 1130 AM EST...

AT 1053 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF ATHENS...MOVING NORTHEAST AT 55
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CLARKE AND MADISON COUNTIES. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING
OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF
THE COUNTY BY 1130 AM EST.

The radar

The Robins AFB radar (KJGX), 62 km away, was scanning. The volume nearest the first event began at 16:23 UTC.

Open the radar archive at this moment

Event by event

53 hail, 5 tornado, 4 funnel cloud, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Spalding

When
December 28, 11:21 AM EST
Where
Spalding County, Griffin
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
33.017, -82.833

The Griffin Daily News reported that lightning struck three homes on McDonough Road. The lightning struck a phone line adjacent to the homes and traveled through the phone line and electrical wires inside the homes. While two of the homes only suffered minor electrical damage, about $8,000 in smoke damage was sustained a the bedroom of the third home.

Hail, Oconee

When
December 28, 12:49 PM EST
Where
Oconee County, 2 mi W of Watkinsville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.583, -82.167

The Oconee County Emergency Management Director reported quarter-sized hail.

Hail, Marion

When
December 28, 1:25 PM EST to 1:55 PM EST
Where
Marion County, Brantley
Measured
1 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.950, -83.900

The Marion County Emergency Management Director, the public, and the county police reported an extensive period of hail ranging in size from pennies to quarters across the north part of the county from Brantley, to Five Points, to Tazewell. The hail covered the ground at some locations and vehicle windshields were cracked. Hail fell for as long as 20 minutes at some locations.

Hail, Madison

When
December 28, 1:30 PM EST to 1:33 PM EST
Where
Madison County, Colbert
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.733, -82.733

The public reported that nickel-sized hail covered the ground.

Hail, Harris

When
December 28, 1:51 PM EST
Where
Harris County, Fortson
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.550, -83.783

The public reported nickel-sized hail.

Hail, Taylor

When
December 28, 1:57 PM EST to 2:23 PM EST
Where
Taylor County, Charing
Measured
1.75 in hail
Property damage
$5,000
Reported by
PARK/FOREST SERVICE
Coordinates
32.267, -83.733

The Georgia Forestry Commission along with the Taylor County 911 Center reported an extensive swath of large hail across the southern portion of the county, basically from the Marion county line on the west near Charing, across Rupert, to near the Crawford county line on the east near Potterville. Hail ranged in size from quarters to golf balls along the path, including on U.S. Highway 19 near Rupert.

Hail, Stewart

When
December 28, 2:01 PM EST to 2:23 PM EST
Where
Stewart County, Omaha
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.283, -83.250

The Stewart County Emergency Management Director and the public reported a swath of quarter to golf ball-sized hail from Omaha to Louvale.

Hail, Peach

When
December 28, 2:30 PM EST to 2:55 PM EST
Where
Peach County, Ft Vly
Measured
1.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.017, -83.583

The Peach County Emergency Management Director reported golf ball-sized hail in Fort Valley. The Georgia Forestry Commission reported quarter-sized hail just northeast of Fort Valley. Finally, the public reported quarter-sized hail on Interstate-75 at Byron.

Funnel Cloud, Peach

When
December 28, 2:30 PM EST
Where
Peach County, Ft Vly
Reported by
EMERGENCY MANAGER
Coordinates
32.569, -83.827 (the zone’s center; the record gives no point)

The Peach County Emergency Management Director reported sightings of funnel clouds. No tornado touch downs were observed or confirmed.

Hail, Sumter

When
December 28, 2:54 PM EST to 3:33 PM EST
Where
Sumter County, Friendship
Measured
4.25 in hail
Property damage
$50,000
Reported by
GOVT OFFICIAL
Coordinates
33.033, -85.100

The Sumter County 911 Center reported a large swath of hail across the north part of the county. Hail ranging in size from golf balls to softballs fell approximately five miles north of Americus along U.S. Highway 19. Quarter-sized hail was also reported in the extreme south part of the county from a separate thunderstorm cell.

Hail, Schley

When
December 28, 2:58 PM EST
Where
Schley County, Concord
Measured
1.75 in hail
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
32.650, -82.767

The Schley County Emergency Manager reported golf ball-sized hail in the northwest part of the county along Shiloh Road.

Hail, Webster

When
December 28, 3:00 PM EST
Where
Webster County, Preston
Measured
1.75 in hail
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -83.400

The Preston Police Department reported golf ball-sized hail.

Hail, Dooly

When
December 28, 3:00 PM EST to 3:40 PM EST
Where
Dooly County, Drayton
Measured
1.75 in hail
Property damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
32.833, -82.967

The Georgia State Patrol reported a large swath of hail across the southern part of the county. The hail was as large as golf balls in the Vienna area.

Thunderstorm Wind, Dooly

When
December 28, 3:00 PM EST
Where
Dooly County, Drayton
Measured
50 kt (58 mph) estimated gust
Reported by
GOVT OFFICIAL
Coordinates
32.450, -84.283

The Dooly County 911 Center reported that a trailer was turned on its side and several trees were blown down.

Hail, Houston

When
December 28, 3:05 PM EST to 3:12 PM EST
Where
Houston County, Centerville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.417, -83.067

The public reported penny to quarter-sized hail.

Hail, Spalding

When
December 28, 3:12 PM EST
Where
Spalding County, 3 mi E of Orchard Hill
Measured
1.75 in hail
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
34.517, -84.417

The public reported golf ball-sized hail.

Hail, Bleckley

When
December 28, 3:15 PM EST
Where
Bleckley County, Cochran
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.633, -82.850

The public reported quarter-sized hail.

Hail, Peach

When
December 28, 3:16 PM EST to 3:20 PM EST
Where
Peach County, 6 mi E of Ft Vly
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.550, -83.883

The public reported penny-sized hail.

Hail, Twiggs

When
December 28, 3:25 PM EST to 3:55 PM EST
Where
Twiggs County, Bullard
Measured
1.75 in hail
Property damage
$50,000
Reported by
GOVT OFFICIAL
Coordinates
32.667, -83.427 (the zone’s center; the record gives no point)

The public and the 911 center reported that a large swath of hail tracked across the county from near Bullard in the west to near Jeffersonville in the east. The public reported half-dollar to golf ball-sized hail in Jeffersonville and the Twiggs County 911 Center reported ping pong to golf ball-sized hail between Bullard and Dry Branch.

Hail, Houston

When
December 28, 3:25 PM EST to 3:40 PM EST
Where
Houston County, Warner Robins
Measured
1.75 in hail
Property damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.033, -84.867

Several reports were received from the public of half-dollar to golf ball-sized hail.

Hail, Monroe

When
December 28, 3:31 PM EST to 3:42 PM EST
Where
Monroe County, Bolingbroke
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.150, -84.417

The Monroe County Emergency Management Director reported that nickel-sized hail covered the ground on I-75 in the Bolingbroke area. The interstate became a parking lot as three accidents evolved during the hail storm. There were no injuries.

Hail, Whitfield

When
December 28, 3:38 PM EST
Where
Whitfield County, Dalton
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.983, -84.367

The Whitfield County Emergency Management Director relayed a report from a storm spotter of penny to quarter-sized hail on Forest Hill Road in the south part of Dalton.

Hail, Sumter

When
December 28, 3:44 PM EST to 3:47 PM EST
Where
Sumter County, Cobb
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
32.750, -82.717

A SkyWarn spotter reported golf ball-sized hail.

Funnel Cloud, Sumter

When
December 28, 3:44 PM EST
Where
Sumter County, Cobb
Reported by
TRAINED SPOTTER
Coordinates
32.900, -84.333

A SkyWarn spotter sighted a funnel cloud.

Funnel Cloud, Monroe

When
December 28, 3:45 PM EST
Where
Monroe County, 1 mi S of Bolingbroke
Reported by
EMERGENCY MANAGER
Coordinates
33.017, -83.233

The Monroe County Emergency Management Director reported that a funnel cloud had been observed 1/2 mile south of Bolingbroke on I-475.

Hail, Wilkinson

When
December 28, 3:47 PM EST to 4:17 PM EST
Where
Wilkinson County, 10 mi WSW of Irwinton
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.150, -85.017

The public reported nickel-sized hail on the west side of Irwinton.

Funnel Cloud, Dooly

When
December 28, 3:47 PM EST
Where
Dooly County, 3 mi WSW of Byromville
Reported by
GOVT OFFICIAL
Coordinates
32.133, -83.500

The Dooly County 911 Center received numerous reports of funnel cloud sightings from the public.

Hail, Pulaski

When
December 28, 3:48 PM EST
Where
Pulaski County, 4 mi N of Finleyson
Measured
1.75 in hail
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
32.067, -83.950

The Pulaski County 911 Center reported golf ball-sized hail.

Hail, Jones

When
December 28, 3:51 PM EST
Where
Jones County, 4 mi WNW of Gray
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.617, -83.683

The public reported nickel-sized hail.

Hail, Crisp

When
December 28, 3:51 PM EST to 4:13 PM EST
Where
Crisp County, 1 mi W of Coney
Measured
2.75 in hail
Property damage
$45,000
Reported by
GENERAL PUBLIC
Coordinates
32.333, -84.333

A swath of large hail was observed from the west central part of the county to the northeast corner. The public reported baseball-sized hail in Cordele. Fire Station No. 1 reported golf ball-sized hail just northeast of Cordele, while Fire Station No. 4 reported quarter-sized hail in the far western part of the county near Coney.

Hail, Murray

When
December 28, 3:55 PM EST
Where
Murray County, 3 mi W of Chatsworth
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.967, -83.467

A SkyWarn spotter reported penny-sized hail.

Tornado, Pulaski

When
December 28, 3:59 PM EST to 4:00 PM EST
Where
Pulaski County, Finleyson
Rating
F0
Path length
0.5 mi
Path width
200 yd
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -83.217

A damage survey conducted by the Pulaski County Emergency Manager confirmed that an F0 tornado had touched down in the extreme southern part of the county near the Wilcox county line near the town of Finleyson, just north of the town of Pineview. One house was blown off its foundation and moved some five to eight feet from its original location. A 20 by 30 foot metal shop was blown away with debris scattered up to 1/2 mile away. A peanut trailer was moved across a field and destroyed. A tractor was also blown away and destroyed. In addition, five homes had roof damage with shingles lifted off and several irrigation pivots were turned over.

Hail, Dooly

When
December 28, 4:00 PM EST to 4:13 PM EST
Where
Dooly County, Unadilla
Measured
1.75 in hail
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
31.950, -83.983

The Dooly County Emergency Management Director reported that hail ranging in size from pennies to golf balls fall from Unadilla to the northeast corner of the county near the Pulaski county line.

Hail, Harris

When
December 28, 4:00 PM EST
Where
Harris County, 4 mi SE of Ellerslie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.900, -84.333

The public reported penny-sized hail.

Tornado, Laurens

When
December 28, 4:04 PM EST to 4:14 PM EST
Where
Laurens County, 7 mi NNE of Dublin
Rating
F1
Path length
3 mi
Path width
300 yd
Property damage
$450,000
Reported by
EMERGENCY MANAGER
Coordinates
32.767, -83.333

The Laurens County Emergency Management Director confirmed that an F1 tornado touched down in the Ben Hall Lake area, approximately seven miles northeast of Dublin, and continued on an east-northeastward track to near the town of Lovett in extreme northeast Laurens county, then into extreme western Johnson county, lifting near the town of Spann. The tornado path was determined to be approximately four miles long and 300 feet wide at its maximum. The tornado crossed U.S. Highway 319 along the Laurens/Johnson county line. Along the damage path, in addition to trees and power lines, a mobile home was destroyed and a car was turned over.

Hail, Johnson

When
December 28, 4:13 PM EST to 4:21 PM EST
Where
Johnson County, 1 mi W of Wrightsville
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.383, -83.350

The public reported golf ball to baseball-sized hail.

Hail, Greene

When
December 28, 4:13 PM EST
Where
Greene County, Greensboro
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.267, -83.017

The Greene County Emergency Management Director reported penny-sized hail.

Hail, Dodge

When
December 28, 4:14 PM EST to 4:30 PM EST
Where
Dodge County, Gresston
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
32.067, -84.533

Two reports of golf ball-sized hail across the northern portion of the county along U.S. Highway 23.

Tornado, Johnson

When
December 28, 4:14 PM EST to 4:17 PM EST
Where
Johnson County, 1 mi SW of Spann
Rating
F1
Path length
1 mi
Path width
300 yd
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
33.033, -83.600

The Laurens County Emergency Management Director confirmed that the tornado that first touched down in northeast Laurens county approximately seven miles northeast of Dublin continued across Georgia Highway 319 along the Laurens/Johnson county border and to near the town of Spann in extreme western Johnson county. Damage was confined mainly to trees, power lines, and a few outbuildings.

Thunderstorm Wind, Dodge

When
December 28, 4:15 PM EST
Where
Dodge County, Gresston
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
32.617, -83.600

A SkyWarn spotter reported that thunderstorm winds blew a tree down onto a house.

Hail, Troup

When
December 28, 4:20 PM EST
Where
Troup County, 4 mi W of La Grange
Measured
2.75 in hail
Property damage
$1.5 million
Reported by
GENERAL PUBLIC
Coordinates
32.367, -84.567

Numerous reports of very large hail were received from the public across a large part of central Troup county from west of LaGrange near West Point Lake east to Mountville along the eastern border of the county. Many of the hail reports were of golf ball to baseball-sized hail. Hail the size of quarters to golf balls completely covered the ground at one shopping center in La Grange. Dozens of car windshields were broken during the hailstorm. The most significant damage occurred at a Toyata dealership in LaGrange, where 240 vehicles were damaged.

Tornado, Wilcox

When
December 28, 4:30 PM EST to 4:35 PM EST
Where
Wilcox County, 5 mi NNW of Pitts
Rating
F0
Path length
2.5 mi
Path width
50 yd
Property damage
$125,000
Reported by
GOVT OFFICIAL
Coordinates
31.973, -83.432 (the zone’s center; the record gives no point)

The Wilcox County 911 Center reported, and which was later confirmed by the Wilcox County Emergency Management Director, that an F0 tornado had touched down north-northwest of Pitts and traveled east-northeast across for approximately 2.5 miles. The path width was 50 yards. The tornado crossed Georgia Highway 215, but traveled mostly through rural areas. One home near Georgia Highway 215 sustained major damage and the roof was lifted off an industrial building. Some peanut trailers were tossed into a pond. At least three vehicles were damaged as a result of downed trees.

Hail, Bleckley

When
December 28, 4:31 PM EST to 4:45 PM EST
Where
Bleckley County, Mobley Crossing
Measured
1.75 in hail
Property damage
$5,000
Reported by
PARK/FOREST SERVICE
Coordinates
32.467, -84.367

The Georgia Forestry Commission reported golf ball sized hail across the southwest and south central part of the county from Mobley Crossing, to Cochran, to near Frazier.

Hail, Washington

When
December 28, 4:31 PM EST to 5:05 PM EST
Where
Washington County, Oconee
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.633, -83.500

The Washington County 911 Center reported quarter-sized hail.

Hail, Laurens

When
December 28, 4:35 PM EST
Where
Laurens County, 2 mi SW of Dexter
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.033, -83.217

The public reported penny-sized hail on Georgia Highway 126 southwest of Dexter and northwest of Cadwell.

Hail, Johnson

When
December 28, 4:35 PM EST
Where
Johnson County, 1 mi N of Wrightsville
Measured
2.75 in hail
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
32.950, -83.800

The public reported baseball-sized hail.

Hail, Meriwether

When
December 28, 4:40 PM EST to 5:05 PM EST
Where
Meriwether County, 6 mi SSW of St Marks
Measured
1 in hail
Property damage
$25,000
Reported by
GOVT OFFICIAL
Coordinates
32.483, -83.817

The Meriwether County 911 Center reported quarter-sized hail.

Tornado, Laurens

When
December 28, 4:41 PM EST to 4:42 PM EST
Where
Laurens County, 5 mi SSE of Cadwell
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.433, -83.617

The Laurens County Emergency Management Director confirmed that a brief F0 tornado touched down just east of the Dodge county line in southwest Laurens county between Cadwell and Cedar Grove. The tornado path was approximately 1/2 mile long and 50 yards wide. The tornado remained in a largely rural area between Georgia Highway 126 and U.S. Highway 441. Damage was confined entirely to trees.

Hail, Upson

When
December 28, 4:45 PM EST to 4:55 PM EST
Where
Upson County, Thomaston
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.283, -83.250

The Upson County 911 Center reported quarter-sized hail while the public reported penny-sized hail.

Thunderstorm Wind, Dodge

When
December 28, 4:59 PM EST
Where
Dodge County, 3 mi S of Yonkers
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
32.183, -83.500

The Dodge county Emergency Management Director reported that thunderstorm wind gusts caused some minor damage to the side of a mobile home. Pea-sized hail was also observed in the area.

Hail, Jefferson

When
December 28, 5:19 PM EST to 5:23 PM EST
Where
Jefferson County, Louisville
Measured
1.75 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
32.967, -82.750

The Columbia, SC Weather Forecast Office relayed a report from a storm spotter of golf ball-sized hail.

Hail, Upson

When
December 28, 5:32 PM EST
Where
Upson County, Thomaston
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.550, -83.883

The public reported quarter-sized hail.

Hail, Emanuel

When
December 28, 5:54 PM EST
Where
Emanuel County, Twin City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.450, -83.733

The Twin City Police Department reported penny-sized hail.

Hail, Jones

When
December 28, 5:59 PM EST to 6:03 PM EST
Where
Jones County, James
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.450, -83.433

The Jones County Emergency Management Director reported penny-sized hail.

Hail, Baldwin

When
December 28, 6:31 PM EST to 6:36 PM EST
Where
Baldwin County, Scottsboro
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.600, -84.750

The public reported quarter-sized hail.

Hail, Fannin

When
December 28, 6:43 PM EST
Where
Fannin County, Mc Caysville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.867, -83.433

The public reported penny-sized hail.

Hail, Taylor

When
December 28, 6:47 PM EST to 6:52 PM EST
Where
Taylor County, Rupert
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.600, -84.933

The Taylor County Sheriff reported dime-sized hail in Rupert and dime to quarter-sized hail from Potterville to Reynolds.

Hail, Washington

When
December 28, 7:18 PM EST to 7:37 PM EST
Where
Washington County, 3 mi NW of Sandersville
Measured
1.25 in hail
Reported by
GOVT OFFICIAL
Coordinates
32.500, -83.600

The Washington County 911 Center reported half-dollar-sized hail.

Hail, Peach

When
December 28, 7:18 PM EST to 7:27 PM EST
Where
Peach County, Ft Vly
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.767, -84.817

The public observed penny-sized hail.

Hail, Houston

When
December 28, 7:30 PM EST to 7:36 PM EST
Where
Houston County, Kathleen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.000, -82.400

The public reported penny-sized hail.

Hail, Pickens

When
December 28, 7:35 PM EST to 7:40 PM EST
Where
Pickens County, 3 mi N of Jasper
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.567, -83.183

The public observed nickel-sized hail. The hail covered a home deck within a five minute period.

Hail, Peach

When
December 28, 7:36 PM EST to 7:40 PM EST
Where
Peach County, Myrtle
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.767, -84.950

The public observed penny-sized hail.

Hail, Houston

When
December 28, 7:55 PM EST to 8:02 PM EST
Where
Houston County, Perry
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.459, -83.666 (the zone’s center; the record gives no point)

The public observed nickel-sized hail.

Hail, Houston

When
December 28, 8:19 PM EST to 8:37 PM EST
Where
Houston County, Pabst
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.459, -83.666 (the zone’s center; the record gives no point)

The public reported quarter-sized hail.

Hail, Washington

When
December 28, 8:24 PM EST to 8:33 PM EST
Where
Washington County, 3 mi ESE of Sandersville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.067, -83.950

The Washington County Emergency Management Director reported penny-sized hail.

Hail, Bleckley

When
December 28, 8:35 PM EST to 8:45 PM EST
Where
Bleckley County, 3 mi WNW of Coley
Measured
1 in hail
Reported by
GOVT OFFICIAL
Coordinates
33.183, -84.167

The Bleckley County 911 Center reported quarter-sized hail.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyThe tornado archive for Georgia, 2005Warnings in Georgia, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487782, 5489497, 5483374, 5483373, 5489498, 5483375, 5483724, 5483722, 5483723, 5483726, 5483730, 5483727, 5483728, 5487781, 5483725, 5487783, 5483729, 5482780, 5482781, 5483734, 5482784, 5487780, 5483731, 5483732, 5487779, 5482782, 5482791, 5482786, 5482783, 5482788, 5487778, 5483733, 5482789, 5489496, 5483086, 5482787, 5487777, 5482785, 5483087, 5483081, and more.